Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 101, NWS Paducah, KY

May 26, 1997Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 26, 1997, 3:10 PM CDT for Perry County, Missouri. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1997, 3:10 PM CDT (20:10 UTC)
Expired
May 26, 1997, 4:00 PM CDT
In force
50 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Perry County, MO

The radar

The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:35 PM CDTHail 1Perryville, MO
May 26, 3:35 PM CDTThunderstorm Wind 61Perryville, MOWind gusts to 70 MPH were reported. Some trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 262010 RRA
SVRPAH
MOC157-262100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT MON MAY 26 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...PERRY COUNTY
 
A SEVERE THUNDERSTORM WILL MOVE THROUGH OR NEAR PERRYVILLE BY 330 PM
CDT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
 
AT 305 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES
NORTHWEST OF CAPE GIRARDEAU NEAR YOUNT. MOVEMENT WAS TO THE EAST AT 30
MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVE>RE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:09 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 26, 1:09 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CDT MON MAY 26 1997

MAIN PROBLEM TONIGHT IS THUNDERSTORM RE-DEVELOPMENT.

MCS HAS MOVED EAST OF FORECAST AREA AND FRONTAL BOUNDARY WAS FROM
NEAR BWG TO CGI AT NOON.  WITH FRONT FORECAST TO REMAIN QUASI STNRY
THROUGH TUESDAY AND PIECES OF ENERGY BREAKING OFF THE MAIN UPPER LEVEL
SYSTEM EJECTING EASTWARD WE ARE LIKELY TO SEE MORE BOUTS OF STORMS.

STAGE BEING SET TODAY WITH VERY UNSTABLE AIRMASS OVER SOUTHERN PART OF
AREA AS PARTIAL CLEARING HAS TAKEN PLACE.  HOWEVER...WE APPEAR TO BE IN
AN AREA OF SOME DOWNWARD MOTION BEHIND THE MCS.  MODELS DISPLAY THIS
WITH GENERALLY NVA ACROSS THE AREA THROUGH EVENING.  HOWEVER...AS PER
SPC MCD...BOUNDARIES DO EXIST AND EXPECT DEVELOPMENT THERE LATER.
ANOTHER SPOKE OF VORTICITY PROGGED TO CROSS THE REGION LATE EVENING/
OVERNIGHT AND THINK CHANCES OF ANOTHER MCS ARE HIGH.  SUGGEST USING
LIKELY POPS TONIGHT.
.
COULD SEE MORNING STORMS SUBSIDING WITH PERHAPS ANOTHER BREAK THEN
SCATTERED STORMS AGAIN BY AFTERNOON...ALL LEADING TO HIGH DAILY POP.

AT THIS TIME WILL NOT ARGUE WITH FWC TEMPERATURES.  WITH FRONT HOVERING
IN VICINITY WILL NEED TO SPLIT ZONES BASICALLY BY EXPECTED ^TEMP
GRADIENT.

SDB

In the hours before

Special weather statement, May 26, 11:35 AM CDT, 3 hours 35 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261900-

THUNDERSTORM OUTLOOK - VALID UNTIL 700 AM TUESDAY MORNING
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CDT MON MAY 26 1997

...SCATTERED THUNDERSTORMS ACROSS THE QUAD STATE TODAY...SLIGHT RISK
OF SEVERE STORMS IN SOME AREAS...

A STATIONARY FRONT DRAPED ACROSS KENTUCKY AND MISSOURI WILL BE THE
FOCUS FOR THUNDERSTORMS TODAY.  THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD BECOME SEVERE OVER FAR WEST KENTUCKY AND SOUTHEAST
MISSOURI.

INSTABILITY WILL BE MODERATE TO STRONG THIS AFTERNOON AND MOISTURE IS
PLENTIFUL...BUT WIND SHEAR IS WEAK.  THE MAIN THREAT FROM ANY STRONG
STORMS APPEARS TO BE LARGE HAIL AND DAMAGING DOWNBURST WINDS.  MOVEMENT
WILL BE TOWARDS THE EAST OR SOUTHEAST AT 30 TO 35 MPH.

SPOTTERS ARE URGED TO STAY ABREAST OF THE LATEST DEVELOPMENTS AS
ACTIVATION MAY BECOME NECESSARY LATER TODAY...ESPECIALLY IN AREAS
WEST OF THE MISSISSIPPI RIVER.

SDB
Special weather statement, May 26, 11:37 AM CDT, 3 hours 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261900-

THUNDERSTORM OUTLOOK - VALID UNTIL 700 AM TUESDAY MORNING
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CDT MON MAY 26 1997

...SCATTERED THUNDERSTORMS ACROSS THE QUAD STATE TODAY...SLIGHT RISK
OF SEVERE STORMS IN SOME AREAS...

A STATIONARY FRONT DRAPED ACROSS KENTUCKY AND MISSOURI WILL BE THE
FOCUS FOR THUNDERSTORMS TODAY.  THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD BECOME SEVERE OVER FAR WEST KENTUCKY AND SOUTHEAST
MISSOURI.

INSTABILITY WILL BE MODERATE TO STRONG THIS AFTERNOON AND MOISTURE IS
PLENTIFUL...BUT WIND SHEAR IS WEAK.  THE MAIN THREAT FROM ANY STRONG
STORMS APPEARS TO BE LARGE HAIL AND DAMAGING DOWNBURST WINDS.  MOVEMENT
WILL BE TOWARDS THE EAST OR SOUTHEAST AT 30 TO 35 MPH.

SPOTTERS ARE URGED TO STAY ABREAST OF THE LATEST DEVELOPMENTS AS
ACTIVATION MAY BECOME NECESSARY LATER TODAY...ESPECIALLY IN AREAS
WEST OF THE MISSISSIPPI RIVER.

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:55 PM CDTSevere Thunderstorm WarningPAHPerry65 min
May 26, 5:36 AM CDTSevere Thunderstorm WarningPAHButler69 min
May 26, 6:49 AM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid41 min
May 26, 2:46 PM CDTSevere Thunderstorm WarningPAHWayne44 min
May 26, 3:27 PM CDTSevere Thunderstorm WarningPAHStoddard48 min
May 26, 3:59 PM CDTTornado WarningPAHStoddard31 min
May 26, 4:19 PM CDTSevere Thunderstorm WarningPAHNew Madrid41 min
May 26, 4:52 PM CDTFlash Flood WarningPAHStoddard, Wayne2 hr
May 26, 4:52 PM CDTFlash Flood WarningPAHNew Madrid2 hr
May 26, 5:38 PM CDTSevere Thunderstorm WarningPAHButler37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.